Iowa, 2001

Tornado in Iowa, September 6, 2001

September 6, 2001 · NWS ARX · 1 event in 1 county or zone

A tornado touched down near the Fayette-Buchanan county line southwest of Arlington, then skipped along before lifting near the community of Taylorsville. The storm damaged a school near the intersection of Highways 187 and 3 southwest of Arlington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$15,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A tornado touched down near the Fayette-Buchanan county line southwest of Arlington, then skipped along before lifting near the community of Taylorsville. The storm damaged a school near the intersection of Highways 187 and 3 southwest of Arlington. A dairy barn was also damaged just north of Arlington. There were no injuries reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 6, 2:13 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 6, 2:13 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT THU SEP 6 2001

SEVERAL SIGNIFICANT SYSTEM WILL AFFECT THE FORECAST AREA TONIGHT
THROUGH THE WEEKEND.  THIS WILL RESULT IN A SIGNIFICANT CHANGE TO
THE WEATHER.  MAIN FORECAST PROBLEM IS RESOLVING THESE FEATURES AND
THEIR TIMING/AFFECT ON THE FORECAST AREA.

MORNING ANALYSIS SHOWS A SIGNIFICANT UPPER LEVEL DISTURBANCE
(DISTURBANCE NUMBER 1)...WHICH AT 250 MB IS CENTERED OVER
SOUTHEASTERN IDAHO.  SHORTWAVE TROUGHS EXTENDS FROM THIS DISTURBANCE
SOUTHEAST INTO TEXAS...AND SOUTHWEST THROUGH CALIFORNIA.  THIS SYSTEM
IS BECOMING MORE CLOSED OFF THROUGH TIME...GRADUALLY BECOMING REMOVED
FROM THE MEAN FLOW.  DISTURBANCE NUMBER 2...WHICH IS OF MORE
SIGNIFICANCE...RESIDES ACROSS THE YUKON AND CONTINUES TO MOVE
SOUTHEAST AND GAIN STRENGTH AS A STRONG JET MOVES ALONG ITS SOUTHWEST
PERIPHERY.  A THIRD DISTURBANCE IN EASTERN KANSAS IS ALONG THE
SHORTWAVE TROUGH EXTENDING SOUTHEAST FROM THE DISTURBANCE ACROSS
SOUTHEASTERN IDAHO.  THIS SYSTEM IS MOVING NORTHEAST.

IN THE LOWER LEVELS...A STRONG TROUGH EXTENDS FROM THE HIGH PLAINS
SOUTHWEST TO THE 4 CORNERS REGION.  STRONG BAROCLINICITY NOTED AT
850 MB NEAR THIS SYSTEM.  SOUTHERLY MOISTURE IS BEING TAPPED...
PRODUCING 850 MB DEWPOINTS 12C AND HIGHER ALL THE WAY NORTH THROUGH
KMPX.  A COLD FRONT EXTENDS FROM EAST OF CYWG...SOUTHWEST THROUGH
EAST OF KRAP.  TEMPERATURE CHANGE NEARLY 20 DEGREES BEHIND THE FRONT.

REGIONAL RADARS SHOWING PRECIPITATION INCREASING ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY.  THIS IS FROM DISTURBANCE 3...WHICH
EXHIBITS STRONG LOW LEVEL MOISTURE TRANSPORT AND FAVORABLE UPPER
LEVEL DIVERGENCE.

MODELS INITIALIZED ADEQUATELY...WITH THE AVN BETTER WITH THE LOW
LEVEL MOISTURE AND STRENGTH OF THE DISTURBANCES.  MAIN DIFFERENCE
BETWEEN THEM IS THEIR FORECAST OF DISTURBANCE 2.  THE ETA DIGS IT
FURTHER TO THE SOUTH.  THIS CAUSES THE SURFACE SYSTEM TO BE FURTHER
SOUTH AND SLOWER TO EJECT ACROSS THE FORECAST AREA THAN THE AVN. THIS
SEEMS REASONABLE GIVEN THE TREND TOWARD A STRONGER...MORE CLOSED
SYSTEM.

AS THE SHORTWAVE (DISTURBANCE 3) MOVES NORTHEAST TONIGHT...SHOWERS
AND THUNDERSTORMS WILL MOVE ACROSS THE FORECAST AREA.  THIS SHOULD
MOVE OUT EARLY FRIDAY MORNING.  SOUTHWESTERLY WINDS WILL KEEP LOW
TEMPERATURES UP TONIGHT.

FRIDAY SHOULD BE DRY FOR A PERIOD DURING THE MORNING.  DISTURBANCE 1
AND 2 WILL MOVE SOUTHEAST.  DURING THE DAY FRIDAY...AN AXIS OF
DEFORMATION DEVELOPS AS THESE TWO DISTURBANCES BEGIN TO INTERACT WITH
EACH OTHER.  AT THE SURFACE...THE COLD FRONT WILL MOVE SOUTHEAST...
PROVIDING A FOCUSING MECHANISM TO ENHANCE PRECIPITATION IN THE LOWER
LEVELS. PRECIPITATION SHOULD MOVE BACK IN DURING THE DAY FRIDAY.

THIS SHOULD CONTINUE AS DISTURBANCE 2 BEGINS TO BE PULLED NORTHEAST
BY DISTURBANCE 1.  THIS DEVELOPS INTO QUITE A DYNAMIC SITUATION...
RESULTING STRONG FRONTOGENESIS AND A WELL DEVELOPED SYSTEM MOVING
THROUGH THE FORECAST AREA SATURDAY.  THIS WILL CONTINUE THE
EXTENDED PERIOD OF PRECIPITATION.

ON SUNDAY...DISTURBANCE 1...WHICH IS RATHER CLOSED BY THIS TIME...
SLOWLY MAKES ITS WAY THROUGH THE UPPER MISSISSIPPI RIVER VALLEY.
ANOTHER SYSTEM IS RIGHT ON THIS ONES HEELS...WHICH SHOULD MOVE INTO
THE REGION DURING THE MONDAY/TUESDAY TIME FRAME.  THIS WILL CONTINUE
THE UNSTABLE/CLOUDY/COOL CONDITIONS THROUGH THIS TIME.

AM HESITANT IN BRINGING BACK RIDGING AS SUGGESTED BY THE 06/00Z
MRF.  MEANS SUGGEST MORE TROUGHING ACROSS THE NORTHERN PORTION OF
THE COUNTRY.  AS A RESULT...WILL CONTINUE FORECAST OF COOL AND
CHANCE OF PRECIPITATION.

COORDINATED WITH DVN...MPX/MKX/GRB VIA OZF.

.LSE...NONE.

KRC

In the hours before

Special weather statement, Sep 6, 2:13 PM CST, 3 hours 8 minutes before
WIZ029-032>034-041>043-053-062130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT THU SEP 6 2001

...HEAVY RAINS MOVING THROUGH WESTERN WISCONSIN...

A CLUSTER OF THUNDERSTORMS WAS MOVING THROUGH WEST CENTRAL WISCONSIN
DROPPING VERY HEAVY RAIN IN THE LA CROSSE...SPARTA AND BANGOR AREAS.
THE FAST RAINFALL RATE MAY LEAD TO MINOR STREET AND SEWER
FLOODING...ESPECIALLY IN URBAN AREAS...SO WATCH FOR HIGH WATER.

THE NATIONAL WEATHER SERVICE OFFICE JUST EAST OF LA CROSSE PICKED UP
JUST OVER THREE QUARTERS OF AN INCH OF RAIN IN A VERY SHORT PERIOD
AS THESE STORMS MOVED THROUGH.

THIS HEAVY RAIN IS HEADING TOWARD THE BLACK RIVER FALLS AND
NEILLSVILLE AREAS BY 345 PM.

SHEA

The radar

The La Crosse radar (KARX), 135 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Fayette

When
September 6, 5:21 PM CST to 5:35 PM CST
Where
Fayette County, 7 mi SW of Arlington
Rating
F1
Path length
6 mi
Path width
100 yd
Property damage
$25,000
Crop damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
42.683, -91.767

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyThe tornado archive for Iowa, 2001Warnings in Iowa, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262846.